Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2016, 4:55 PM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2016, 4:55 PM EDT (20:55 UTC)
- Expired
- May 2, 2016, 5:22 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
594
WUUS54 KMRX 022055
SVRMRX
TNC089-093-155-022145-
/O.NEW.KMRX.SV.W.0023.160502T2055Z-160502T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL KNOX COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN SEVIER COUNTY IN EASTERN TENNESSEE...
WESTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
* UNTIL 545 PM EDT
* AT 455 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KNOXVILLE...
MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...NEW MARKET...
STRAWBERRY PLAINS...MCMAHAN...KODAK...MASCOT...KIMBERLIN HEIGHTS...
PIEDMONT AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3605 8383 3610 8368 3608 8366 3609 8366
3611 8367 3611 8365 3610 8365 3610 8363
3612 8362 3616 8352 3593 8338 3589 8377
TIME...MOT...LOC 2055Z 251DEG 32KT 3595 8387
HAIL...1.50IN
WIND...<50MPH
$$
DGS2 follow-up statements
758
WWUS54 KMRX 022108
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT MON MAY 2 2016
TNC089-093-155-022145-
/O.CON.KMRX.SV.W.0023.000000T0000Z-160502T2145Z/
KNOX TN-SEVIER TN-JEFFERSON TN-
508 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL KNOX...NORTHWESTERN SEVIER AND WESTERN JEFFERSON
COUNTIES...
AT 507 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF SEVIERVILLE...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...NEW MARKET...
STRAWBERRY PLAINS...MCMAHAN...KODAK...MASCOT...KIMBERLIN HEIGHTS...
PIEDMONT AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3605 8383 3610 8368 3608 8366 3609 8366
3611 8367 3611 8365 3610 8365 3610 8363
3612 8362 3616 8352 3593 8338 3589 8377
TIME...MOT...LOC 2107Z 251DEG 32KT 3599 8374
HAIL...1.00IN
WIND...<50MPH
$$
DGS367
WWUS54 KMRX 022122
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT MON MAY 2 2016
TNC089-093-155-022132-
/O.CAN.KMRX.SV.W.0023.000000T0000Z-160502T2145Z/
KNOX TN-SEVIER TN-JEFFERSON TN-
522 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOX...
NORTHWESTERN SEVIER AND WESTERN JEFFERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EASTERN TENNESSEE.
LAT...LON 3605 8383 3610 8368 3608 8366 3609 8366
3611 8367 3611 8365 3610 8365 3610 8363
3612 8362 3616 8352 3593 8338 3589 8377
TIME...MOT...LOC 2121Z 251DEG 32KT 3603 8358
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 2, 2:45 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT MON MAY 2 2016 .SHORT TERM (TODAY INTO TOMORROW)... ONGOING CONVECTION WILL CONTINUE THROUGH THE AFTERNOON INTO THE EVENING HOURS. SOME SUNSHINE WAS ABLE TO MAKE IT THROUGH THE CLOUDS TODAY, ESPECIALLY IN THE NORTHEASTERN COUNTIES, WHICH HAS ALLOWED FOR GOOD DESTABILIZATION OF THE ATMOSPHERE. WE ARE SEEING MODERATE CAPE OF GENERALLY OVER 1000 J/KG COMBINED WITH MODERATE SHEAR OF 30 TO 40 KNOTS. THESE INGREDIENTS WILL COMBINE WITH A FRONTAL BOUNDARY AND SHORTWAVE THAT MOVE OVER AND ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. STILL BELIEVE THE BIGGEST THREAT WILL BE HEAVY RAINFALL, HAIL, AND STRONG WINDS. WITH THE STORMS MOVING PARALLEL TO THE BOUNDARY WE COULD SEE TRAINING STORMS LEADING TO LOCALIZED FLOODING ISSUES. HOPEFULLY WITH THE LACK OF RAINFALL IN THE PAST MONTH THE RIVERS AND LAKES WILL BE ABLE TO HANDLE THE QUICK HEAVY RAINFALL WITH THESE STORMS. THE STRONGEST OF THE STORMS WILL COME TO AN END SHORTLY AFTER THE FRONTAL BOUNDARY PUSHES THROUGH THE AREA. WE WILL CONTINUE TO SEE SPOTTY SHOWERS BEHIND THE FRONT... AND WITH THE WIDESPREAD RAIN EXPECTED WE COULD SEE MID LEVEL CLOUDS AND FOG MOVING IN OVERNIGHT. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... MODELS IN DECENT AGREEMENT FOR THE MOST PART...AND FORECAST CONFIDENCE IS ABOUT AVERAGE FOR THIS TIME OF YEAR. SHORT WAVE TROUGH MOVES ACROSS TUESDAY NIGHT...WITH MORE SIGNIFICANT UPPER LOW DIGGING IN BEHIND IT. WILL HAVE COLDER AIR MOVING IN AS WELL DURING THE EARLY PART OF THE PERIOD. WILL SEE SHOWERS AT TIMES...AND PERHAPS SOME THUNDER WEDNESDAY AS MAIN TROUGH DIGS IN AND AHEAD OF SECONDARY COLD FRONT. WILL HAVE SOME LINGERING SHOWERS ESPECIALLY NORTH THURSDAY AND THURSDAY NIGHT. FREEZING LEVELS MAY GET LOW ENOUGH FOR A FEW SNOW SHOWERS LATE WED NIGHT AND AGAIN THU NIGHT OVER THE VERY HIGHEST ELEVATIONS OF THE MOUNTAINS...ALTHOUGH STILL SOME QUESTION ABOUT WHETHER THERE WILL BE MUCH MOISTURE AT TEMPS FAVORING ICE CRYSTALLIZATION. UPPER RIDGE AND SURFACE HIGH PRESSURE WILL GRADUALLY BUILD IN STARTING FRIDAY...AND WILL BE OVER THE REGION INTO MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 76 50 71 / 80 20 10 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 73 49 68 / 80 40 20 50 OAK RIDGE, TN 59 74 50 68 / 80 30 20 50 TRI CITIES AIRPORT, TN 58 72 47 65 / 90 60 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && ABM/LW
Hazardous weather outlook, May 2, 2:41 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT MON MAY 2 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 241 PM EDT MON MAY 2 2016 /141 PM CDT MON MAY 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS EXPECTED THIS AFTERNOON AND EVENING... A COLD FRONT WILL SLOWLY APPROACH THE REGION TODAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH THE MAIN CONCERN BEING STRONG GUSTY WINDS...LARGE HAIL... HEAVY RAIN...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTH FROM THE GREAT LAKES LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MOVE ACROSS THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. FREEZING LEVELS IN THE APPALACHIANS WILL DROP AS LOW AS 3000 TO 4000 FEET WITH THE RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE EARLY MORNING HOURS. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 2, 4:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL LENOIR CITY 35.80N 84.27W
05/02/2016 E1.00 INCH LOUDON TN TRAINED SPOTTER
&&Special weather statement, May 2, 4:33 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT MON MAY 2 2016
TNZ018-047-022130-
JOHNSON TN-SOUTHEAST CARTER TN-
433 PM EDT MON MAY 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 530 PM EDT...
AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF HAMPTON...OR 12 MILES SOUTHEAST OF ELIZABETHTON...
MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROAN MOUNTAIN AND ELK MILLS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EASTERN TENNESSEE.
LAT...LON 3631 8188 3630 8191 3612 8203 3612 8205
3611 8206 3611 8207 3621 8217 3642 8193
3634 8185
TIME...MOT...LOC 2033Z 226DEG 13KT 3621 8208
DGSLocal storm report, May 2, 4:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL FARRAGUT 35.87N 84.18W
05/02/2016 E1.00 INCH KNOX TN TRAINED SPOTTER
&&Local storm report, May 2, 4:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 3 W FARRAGUT 35.87N 84.24W
05/02/2016 E1.50 INCH KNOX TN PUBLIC
0424 PM HAIL 5 W FARRAGUT 35.87N 84.27W
05/02/2016 E1.50 INCH LOUDON TN BROADCAST MEDIA
&&Special weather statement, May 2, 4:48 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT MON MAY 2 2016
TNZ083>085-022115-
RHEA TN-MEIGS TN-MCMINN TN-
448 PM EDT MON MAY 2 2016
...SPECIAL WEATHER STATEMENT...
AT 448 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SODDY-DAISY...OR 10 MILES SOUTHWEST OF DAYTON...MOVING
NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...DAYTON...DECATUR...GRAYSVILLE...PEAKLAND...OLD WASHINGTON...BIG
SPRING...EVENSVILLE AND CLEAR WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3538 8500 3537 8502 3538 8503 3541 8502
3542 8503 3544 8506 3543 8507 3544 8509
3543 8510 3544 8511 3545 8511 3569 8480
3545 8456 3535 8497
TIME...MOT...LOC 2048Z 238DEG 38KT 3537 8513
MOULTONLocal storm report, May 2, 4:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 ESE FARRAGUT 35.84N 84.08W
05/02/2016 E1.00 INCH BLOUNT TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:57 PM EDT | Special Weather Statement | MRX | Scott | 33 min |
| May 2, 1:07 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 38 min |
| May 2, 1:58 PM EDT | Special Weather Statement | MRX | Campbell | 47 min |
| May 2, 2:31 PM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 44 min |
| May 2, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Rhea, Roane | 41 min |
| May 2, 3:39 PM EDT | Special Weather Statement | MRX | Sequatchie | 36 min |
| May 2, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 46 min |
| May 2, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 51 min |
| May 2, 4:33 PM EDT | Special Weather Statement | MRX | Carter | 57 min |
| May 2, 4:48 PM EDT | Special Weather Statement | MRX | Meigs | 27 min |
| May 2, 5:29 PM EDT | Areal Flood Advisory | MRX | Loudon, Meigs, Rhea, Roane | 3 hr |
| May 2, 5:39 PM EDT | Special Weather Statement | MRX | Jefferson | 36 min |
| May 2, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 37 min |
| May 2, 5:56 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 34 min |
| May 2, 6:31 PM EDT | Special Weather Statement | MRX | Johnson | 29 min |
| May 2, 6:47 PM EDT | Special Weather Statement | MRX | Unicoi, Washington | 43 min |
| May 2, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.